The Annals of Probability

Kolmogorov equations in infinite dimensions: Well-posedness and regularity of solutions, with applications to stochastic generalized Burgers equations

Michael Röckner and Zeev Sobol

Full-text: Open access


We develop a new method to uniquely solve a large class of heat equations, so-called Kolmogorov equations in infinitely many variables. The equations are analyzed in spaces of sequentially weakly continuous functions weighted by proper (Lyapunov type) functions. This way for the first time the solutions are constructed everywhere without exceptional sets for equations with possibly nonlocally Lipschitz drifts. Apart from general analytic interest, the main motivation is to apply this to uniquely solve martingale problems in the sense of Stroock–Varadhan given by stochastic partial differential equations from hydrodynamics, such as the stochastic Navier–Stokes equations. In this paper this is done in the case of the stochastic generalized Burgers equation. Uniqueness is shown in the sense of Markov flows.

Article information

Ann. Probab., Volume 34, Number 2 (2006), 663-727.

First available in Project Euclid: 9 May 2006

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35R15: Partial differential equations on infinite-dimensional (e.g. function) spaces (= PDE in infinitely many variables) [See also 46Gxx, 58D25] 47D06: One-parameter semigroups and linear evolution equations [See also 34G10, 34K30] 47D07: Markov semigroups and applications to diffusion processes {For Markov processes, see 60Jxx} 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07] 60J60: Diffusion processes [See also 58J65]
Secondary: 35J70: Degenerate elliptic equations 35Q53: KdV-like equations (Korteweg-de Vries) [See also 37K10] 60H15: Stochastic partial differential equations [See also 35R60]

Stochastic Burgers equation Kolmogorov equation infinite-dimensional background space weighted space of continuous functions Lyapunov function Feller semigroup diffusion process


Röckner, Michael; Sobol, Zeev. Kolmogorov equations in infinite dimensions: Well-posedness and regularity of solutions, with applications to stochastic generalized Burgers equations. Ann. Probab. 34 (2006), no. 2, 663--727. doi:10.1214/009117905000000666.

Export citation


  • Albeverio, S. and Ferrario, B. (2002). Uniqueness results for the generators of the two-dimensional Euler and Navier--Stokes flows. The case of Gaussian invariant measures. J. Funct. Anal. 193 77--93.
  • Albeverio, S. and Röckner, M. (1991). Stochastic differential equations in infinite dimensions: Solutions via Dirichlet forms. Probab. Theory Related Fields 89 347--386.
  • Barbu, V. and Da Prato, G. (2002). A phase field system perturbed by noise. Nonlinear Anal. 51 1087--1099.
  • Barbu, V., Da Prato, G. and Debusche, A. (2004). The Kolmogorov equation associated to the stochastic Navier--Stokes equations in 2D. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 2 163--182.
  • Bauer, H. (1974). Wahrscheinlichkeitstheorie und Grundzüge der Masstheorie 2. Erweiterte Auflage. de Gruyter, Berlin.
  • Bertini, L., Cancrini, N. and Jona-Lasinio, G. (1994). The stochastic Burgers equation. Comm. Math. Phys. 165 211--232.
  • Blumenthal, R. M. and Getoor, R. K. (1968). Markov Processes and Potential Theory. Academic Press, New York.
  • Bogachev, V. and Röckner, M. (2000). A generalization of Khasminski's theorem on the existence of invariant measures for locally integrable drifts. Theory Probab. Appl. 45 363--378.
  • Bogachev, V. and Röckner, M. (2001). Elliptic equations for measures on infinite dimensional spaces and applications. Probab. Theory Related Fields 120 445--496.
  • Brick, P., Funaki, T. and Woyczynsky, W., eds. (1996). Nonlinear Stochastic PDEs: Hydrodynamic Limit and Burgers' Turbulence. Springer, Berlin.
  • Burgers, J. M. (1984). A mathematical model illustrating the theory of turbulence. In Advances in Applied Mathematics (R. von Mises and Th. von Karman, eds.) 1 171--199.
  • Cardon-Weber, C. (1999). Large deviations for a Burgers' type SPDE. Stochastic Process. Appl. 84 53--70.
  • Cerrai, S. (2001). Second Order PDE's in Finite and Infinite dimensions: A Probabilistic Approach. Springer, Berlin.
  • Choquet, G. (1969). Lectures on Analysis. I, II, III. Benjamin, Inc., New York.
  • Da Prato, G. (2001). Elliptic operators with unbounded coefficients: Construction of a maximal dissipative extension. J. Evol. Equ. 1 1--18.
  • Da Prato, G. and Debusche, A. (2000). Maximal dissipativity of the Dirichlet operator corresponding to the Burgers equation. In Stochastic Processes, Physics and Geometry: New Interplays 1 85--98. Amer. Math. Soc., Providence, RI.
  • Da Prato, G. and Debusche, A. (2003). Ergodicity for the 3D stochastic Navier--Stokes equations. J. Math. Pures Appl. 82 877--947.
  • Da Prato, G., Debussche, A. and Temam, R. (1995). Stochastic Burgers equation. In Nonlinear Differential Equations Appl. 1 389--402. Birkhäuser, Basel.
  • Da Prato, G. and Gatarek, D. (1995). Stochastic Burgers equation with correlated noise. Stochastics Stochastics Rep. 52 29--41.
  • Da Prato, G. and Röckner, M. (2002). Singular dissipative stochastic equations in Hilbert spaces. Probab. Theory Related Fields 124 261--303.
  • Da Prato, G. and Röckner, M. (2004). Invariant measures for a stochastic porous medium equation. In Stochastic Analysis and Related Topics (H. Kunita, Y. Takanashi and S. Watanabe, eds.) 13--29. Math. Soc. Japan, Tokyo.
  • Da Prato, G. and Tubaro, L. (2001). Some results about dissipativity of Kolmogorov operators. Czechoslovak Math. J. 51 685--699.
  • Da Prato, G. and Vespri, V. (2002). Maximal $L^p$ regularity for elliptic equations with unbounded coefficients. Nonlinear Anal. 49 747--755.
  • Da Prato, G. and Zabczyk, J. (1992). Stochastic Equations in Infinite Dimensions. Cambridge Univ. Press.
  • Eberle, A. (1999). Uniqueness and Non-Uniqueness of Semigroups Generated by Singular Diffusion Operators. Springer, Berlin.
  • Flandoli, F. and Gątarek, D. (1995). Martingale and stationary solutions for stochastic Navier--Stokes equations. Probab. Theory Related Fields 102 367--391.
  • Flandoli, F. and Gozzi, F. (1998). Kolmogorov equation associated to a stochastic Navier--Stokes equation. J. Funct. Anal. 160 312--336.
  • Gilbarg, D. and Trudinger, N. S. (1983). Elliptic Partial Differential Equations of Second Order, 2nd ed. Springer, Berlin.
  • Gyöngy, I. (1998). Existence and uniqueness results for semilinear stochastic partial differential equations. Stochastic Process. Appl. 73 271--299.
  • Gyöngy, I. and Nualart, D. (1999). On the stochastic Burgers equation in the real line. Ann. Prob. 27 782--802.
  • Gyöngy, I. and Rovira, C. (1999). On stochastic partial differential equations with polynomial nonlinearities. Stochastics Stochastics Rep. 67 123--146.
  • Gyöngy, I. and Rovira, C. (2000). On $L^p$-solutions of semilinear stochastic partial differential equations. Stochastic Process. Appl. 90 83--108.
  • Hopf, E. (1950). The partial differential equation $u_t + uu_x = \mu u_xx$. Comm. Pure Appl. Math. 3 201--230.
  • Jarchow, H. (1981). Locally Convex Spaces. Teubner, Stuttgart.
  • Krylov, N. V. and Röckner, M. (2005). Strong solutions for stochastic equations with singular time dependent drift. Probab. Theory Related Fields 131 154--196.
  • Kühnemund, F. and van Neerven, J. (2004). A Lie--Trotter product formula for Ornstein--Uhlenbeck semigroups in infinite dimensions. J. Evol. Equ. 4 53--73.
  • Ladyzhenskaya, O. A., Solonnikov, N. A. and Ural'tseva, N. N. (1968). Linear and Quasi-Linear Equations of Parabolic Type. Amer. Math. Soc., Providence, RI.
  • Lanjri, X. and Nualart, D. (1999). The stochastic Burgers equation: Absolute continuity of the density. Stochastics Stochastics Rep. 66 273--292.
  • Léon, J. A., Nualart, D. and Pettersson, R. (2000). The stochastic Burgers equation: Finite moments and smoothness of the density. Infin. Dimens. Anal. Quantum Probab. Relat. Top. 3 363--385.
  • Lindenstrauss, J. and Tzafriri, L. (1979). Classical Banach Spaces 2. Function Spaces. Springer, Berlin,
  • Liu, T. P. and Yu, S. H. (1997). Propagation of stationary viscous Burgers shock under the effect of boundary. Arch. Rational Mech. Anal. 139 57--82.
  • Long, H. and Simão, I. (2000). Kolmogorov equations in Hilbert spaces with application to essential self-adjointness of symmetric diffusion operators. Osaka J. Math. 37 185--202.
  • Ma, Z.-M. and Röckner, M. (1992). Introduction to the Theory of (Nonsymmetric) Dirichlet Forms. Springer, Berlin.
  • Matsumura, M. and Nishihara, K. (1994). Asymptotic stability of travelling waves for scalar viscous conservation laws with non-convex nonlinearity. Comm. Math. Phys. 165 83--96.
  • Nualart, D. and Viens, F. (2000). Evolution equation of a stochastic semigroup with white-noise drift. Ann. Probab. 28 36--73.
  • Röckner, M. (1999). $L^p$-analysis of finite and infinite dimensional diffusion operators. Stochastic PDE's and Kolmogorov's Equations in Infinite Dimensions. Lecture Notes in Math. 1715 65--116. Springer, Berlin.
  • Röckner, M. and Sobol, Z. (2003). Markov solutions for martingale problems: Method of Lyapunov functions. Preprint.
  • Röckner, M. and Sobol, Z. (2004). A new approach to Kolmogorov equations in infinite dimensions and applications to stochastic generalized Burgers equations. C. R. Acad. Sci. Paris 338 945--949.
  • Röckner, M. and Sobol, Z. (2004). $L^1$-theory for the Kolmogorov operators of stochastic generalized Burgers equations. In Quantum Information and Complexity: Proceedings of the 2003 Meijo Winter School and Conference (T. Hida, K. Saitô and Si Si, eds.) 87--105. World Scientific, Singapore.
  • Sadovnichaya, I. V. (2000). The direct and the inverse Kolmogorov equation for the stochastic Schrödinger equation. Vestnik Moskov. Univ. Ser. I Mat. Mekh. 2000 15--20, 86. [Translation in Moscow Univ. Math. Bull. (2000) 55 15--19.]
  • Schwartz, L. (1973). Radon Measures on Arbitrary Topological Spaces and Cylindrical Measures. Oxford Univ. Press.
  • Stannat, W. (1999). The theory of generalized Dirichlet forms and its applications in analysis and stochastics. Mem. Amer. Math. Soc. 142 1--101.
  • Stannat, W. (1999). (Nonsymmetric) Dirichlet operators on $L^1$: Existence, uniqueness and associated Markov processes. Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 28 99--140.
  • Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Springer, Berlin.
  • Truman, A. and Zhao, H. Z. (1996). On stochastic diffusion equations and stochastic Burgers' equations. J. Math. Phys. 37 283--307.